Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 429, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2008, 5:38 PM CDT for St. Clair County, Talladega County, Alabama. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2008, 5:38 PM CDT (22:38 UTC)
- Expired
- Jul 29, 2008, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:14 PM CDT | HAIL 0.88 | 2 W Ragland, AL | REPORTED IN SHOAL CREEK AREA. |
| Jul 29, 6:16 PM CDT | TSTM WND DMG | 2 W Ragland, AL | MULTIPLE TREES AND POWER LINE KNOCKED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 292238
SVRBMX
ALC115-121-292315-
/O.NEW.KBMX.SV.W.0429.080729T2238Z-080729T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT TUE JUL 29 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SPRINGVILLE...ODENVILLE...
EXTREME NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 615 PM CDT
* AT 535 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF
ODENVILLE...AND MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHWEST OF RAGLAND BY 550 PM CDT...
RIVERSIDE BY 605 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3384 8606 3375 8613 3357 8624 3376 8653
3390 8630
TIME...MOT...LOC 2238Z 320DEG 10KT 3371 8628
$$
KSL1 follow-up statement
000
WWUS54 KBMX 292252
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT TUE JUL 29 2008
ALC115-121-292315-
/O.CON.KBMX.SV.W.0429.000000T0000Z-080729T2315Z/
TALLADEGA AL-ST. CLAIR AL-
552 PM CDT TUE JUL 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL ST. CLAIR AND EXTREME NORTH CENTRAL TALLADEGA COUNTIES...
AT 547 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WATTSVILLE...OR ABOUT 8 MILES NORTHEAST OF ODENVILLE...MOVING
SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WATTSVILLE BY 600 PM CDT...
6 MILES SOUTHWEST OF NEELY HENRY DAM BY 610 PM CDT...
6 MILES SOUTHWEST OF RAGLAND BY 615 PM CDT...
LAT...LON 3384 8606 3372 8615 3358 8623 3376 8653
3390 8630
TIME...MOT...LOC 2252Z 320DEG 10KT 3373 8626
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:50 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 29, 3:50 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 PM CDT TUE JUL 29 2008 .DISCUSSION...INCREDIBLY INTERESTING AND ACTIVE WEATHER FOR LATE JULY IN THE FORECAST...WITH SEVERAL KEY FEATURES/EVENTS TO DISCUSS. MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT...AND SHOWING IMPROVED RUN-TO-RUN CONSISTENCY...SO CONFIDENCE IS FAIRLY GOOD IN SPITE OF ATYPICALLY ACTIVE WEEK THAT LIES AHEAD. THE FIRST FEATURE OF INTEREST AND IMPACT IS THE WELL ADVERTISED SHORT WAVE...HELLO DOLLY...THAT WORKS SLOWLY SOUTHEASTWARD OUT OF THE MID- MISSISSIPPI VALLEY WEDNESDAY AND THURSDAY...THEN SLOWLY PUSHES SOUTH THROUGH THE FORECAST AREA ON FRIDAY. WITH DEEP MOISTURE AND AMPLE SUMMER HEAT...ADDITION OF THE UPPER LEVEL SHORT WAVE WILL BRING GOOD CHANCES FOR A FAIRLY SIGNIFICANT SUMMER RAIN EVENT FOR MUCH OF THE AREA. AGREE WITH PREVIOUS THINKING THAT THERE IS A VERY GOOD CHANCE FOR EVERYONE TO PICK UP SOME RAIN... WITH AN AVERAGE OF ONE INCH NOT BEING THAT FAR FETCHED. IMPETUS FOR THE SOUTHWARD PUSH OF THE TROUGH FRIDAY WILL BE AN UPPER LEVEL RIDGE BUILDING EASTWARD OUT OF THE SOUTHERN PLAINS. RIGHT NOW...MODELS CUT OFF THE HIGH...AND MOVE IT EASTWARD INTO THE OHIO VALLEY. VERY HIGH HEIGHTS...HIGH TEMPS/THICKNESSES AT H8 ARE SHOWING THE POTENTIAL FOR SOME HOT TEMPS ACROSS THE NORTHERN/ NORTHWESTERN PORTION OF THE FORECAST AREA SATURDAY AND SUNDAY... WITH TEMPS EASILY IN THE UPPER 90S...HEADING FOR THE CENTURY MARK. AT THE SAME TIME...WITHIN THE UPPER LEVEL TROUGH LINGERING IN THE GULF...A WEAK SURFACE LOW DEVELOPS IN SOUTHERN GA/AL BY SATURDAY. AS THE WEEKEND PROGRESSES...THE SURFACE LOW AND ATTENDANT DEVELOPING UPPER LEVEL LOW RETROGRADE ACROSS THE NORTHERN GULF. FAIRLY CERTAIN THE COMBINATION OF THE RIDGE AND TROUGH SHOULD KEEP THE NORTHERN HALF OF THE FORECAST AREA HOT AND DRY...BUT THE BIG QUESTION WILL BE HOW FAR NORTH ANY ASSOCIATED PRECIP WILL WORK INTO SOUTHERN PORTIONS OF THE FORECAST AREA. MONDAY INTO TUESDAY...AS THE RIDGE BREACHES THE APPALACHIANS AND THE LOW CONTINUES WESTWARD...RELATIVELY COOLER AIR WILL BE PULLED SOUTHWESTWARD INTO CENTRAL ALABAMA...FOR TEMPS AT LEAST CLOSER TO NORMAL...BUT CONTINUED LOW POPS. && .AVIATION...18Z TAF DISCUSSION. ISOLATED SHRA/TSRA DEVELOPING ACROSS THE AREA. SHOULD SEE AREAL COVERAGE INCREASE THROUGH TONIGHT WITH STORMS TAPERING OFF AFTER MIDNIGHT. WINDS WILL CONTINUE OUT OF THE SW AT 5-10 KTS. CEILINGS WILL BE IN THE 3000-4000FT RANGE WITH LOWER CEILINGS IN AND AROUND TSRA DEVELOPMENT. VSBYS SHOULD STAY AT OR ABOVE 6SM THIS AFTERNOON WITH SOME PLACES FALLING TO 5SM OVER NIGHT WITH PATCHY HZ DEVELOPMENT. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 92 70 90 70 / 20 40 30 60 40 ANNISTON 73 91 72 90 71 / 20 50 30 60 40 BIRMINGHAM 76 92 73 89 73 / 10 40 20 60 50 TUSCALOOSA 75 94 74 92 73 / 10 40 20 60 50 CALERA 74 91 73 90 72 / 20 40 20 60 50 AUBURN 71 90 73 85 72 / 20 50 30 60 40 MONTGOMERY 76 91 74 91 74 / 20 50 40 60 40 TROY 73 89 72 88 72 / 30 70 40 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 81/81/07
Hazardous weather outlook, Jul 29, 1:02 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT TUE JUL 29 2008 ALZ011>015-017>050-301800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 102 PM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE TODAY THROUGH 10 PM THIS EVENING. THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 4:10 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 410 PM CDT TUE JUL 29 2008 ALZ014-015-292145- WALKER-WINSTON- 410 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR WALKER AND WINSTON COUNTIES UNTIL 445 PM CDT... AT 410 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MCDOWELL CAMP GROUNDS...OR 8 MILES SOUTHWEST OF ARLEY...MOVING SOUTH AT 9 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MCDOWELL CAMP GROUNDS. LAKE SHORE. LUPTON. CURRY. WALKER COUNTY AIRPORT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Jul 29, 4:25 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 PM CDT TUE JUL 29 2008 ALZ013-015-023-292200- FAYETTE-TUSCALOOSA-WALKER- 425 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...TUSCALOOSA AND WALKER COUNTIES UNTIL 500 PM CDT... AT 423 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BOLEY SPRINGS...OR 17 MILES SOUTHWEST OF CORDOVA... MOVING SOUTHEAST AT 3 MPH. WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BOLEY SPRINGS. THE WYE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 29, 4:30 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 430 PM CDT TUE JUL 29 2008 ALZ018-019-292215- CALHOUN-ETOWAH- 430 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN AND ETOWAH COUNTIES UNTIL 515 PM CDT... AT 427 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF JACKSONVILLE...MOVING SOUTHEAST AT 3 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... REAVES. JACKSONVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, Jul 29, 4:49 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 449 PM CDT TUE JUL 29 2008 ALZ024-292230- JEFFERSON- 449 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 530 PM CDT... AT 449PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MOUNTAIN BROOK. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SAMFORD UNIVERSITY. MOUNTAIN BROOK. CAHABA HEIGHTS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Local storm report, Jul 29, 5:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST BIRMINGHAM 33.53N 86.80W
07/29/2008 M60 MPH JEFFERSON AL ASOS
&&
SUNGERLocal storm report, Jul 29, 5:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST BIRMINGHAM 33.53N 86.80W
07/29/2008 M70.00 MPH JEFFERSON AL ASOS
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:05 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Tuscaloosa | 25 min |
| Jul 29, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Jul 29, 5:03 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 27 min |
| Jul 29, 5:08 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Jul 29, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 26 min |
| Jul 29, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 32 min |
| Jul 29, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 31 min |
| Jul 29, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 26 min |
| Jul 29, 6:02 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 28 min |
| Jul 29, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.